Generalization of hamilton formalism for geometrical-optics

Miguel Alonso, Greg Forbes

    Research output: Contribution to journalArticlepeer-review


    A generalization of Hamilton's formalism for geometrical optics is given to provide more convenient descriptions of the optical properties of certain classes of systems. This generalization is made by replacement of the usual points and planes that are effectively used as references from which to measure optical path length in the definition of characteristic functions by more general surfaces. In this way an unlimited number of options are made available. Some particular cases that are well suited to the study of asymmetric systems are investigated. (C) 1995 Optical Society of American.

    Original languageEnglish
    Pages (from-to)2744-2752
    Number of pages9
    JournalJournal of the Optical Society of America A: Optics and Image Science, and Vision
    Issue number12
    Publication statusPublished - Dec 1995

    Cite this